UNIGE document Scientific Article - Case report
previous document  unige:5391  next document
add to browser collection
Title

Low-energy femoral fractures associated with the long-term use of bisphosphonates: a case series from a Swiss university hospital

Authors
Plachta, Olivier
Published in Drug Safety. 2009, vol. 32, no. 9, p. 775-85
Abstract BACKGROUND: Bisphosphonates are effective and well tolerated anti-resorptive drugs used for the treatment of osteoporosis. However, some concerns about their potential long-term negative effects are emerging. OBJECTIVE: We report a series of patients with a history of bisphosphonate treatment admitted to our institution with a low-energy subtrochanteric fracture. PATIENTS AND METHODS: Eight patients fulfilling these two criteria within the last 2 years were included in our retrospective analysis. All cases were reported to the Swiss National Pharmacovigilance Centre. RESULTS: All patients presented with a typical radiological pattern consisting of a cortical thickening at the lateral femoral subtrochanteric cortex with a horizontal fracture line originating precisely at this level. Four patients eventually developed a stress fracture or complete fracture of the contralateral femur. Two patients demonstrated delayed healing of their fracture. Five patients had been on alendronate therapy for a period ranging from 16 months to 8 years, two had been on ibandronate for 4 months and 1 year, respectively, after changing from alendronate, and one patient had been on pamidronate until 1 year before the fracture occurred. Seven patients were also receiving long-term proton pump inhibitor (PPI) treatment which could have contributed to the increased risk of fracture. Four patients were receiving both PPI and long-term corticosteroid treatment. The hypothesis of a negative pharmacodynamic interaction between bisphosphonates, PPIs and corticosteroids which could lead to a decrease in bone strength after long-term use needs further investigation. CONCLUSION: Prescribers should be aware of the possibility of these rare adverse reactions and the prolonged use of bisphosphonates should be reconsidered until long-term robust safety data are available.
Keywords AgedAged, 80 and overAlendronate/adverse effects/therapeutic useBone Density Conservation Agents/adverse effects/therapeutic useBone NailsDiphosphonates/adverse effects/therapeutic useFemaleFemoral Fractures/epidemiology/radiography/surgeryFollow-Up StudiesFractures, Spontaneous/epidemiology/radiography/surgeryHumansMaleMiddle AgedOsteoporosis/complications/drug therapyProduct Surveillance, PostmarketingRetrospective StudiesSwitzerlandTreatment Outcome
Identifiers
PMID: 19670917
Full text
Structures
Research groups Groupe Desmeules Jules (pharmacologie/toxicologie) (567)
Groupe Pierre Dayer (pharmacologie/toxicologie) (78)
Chirurgie orthopédique et traumatologique (98)
Traumatologie ostéoarticulaire (99)
Citation
(ISO format)
ING LORENZINI, Kuntheavy et al. Low-energy femoral fractures associated with the long-term use of bisphosphonates: a case series from a Swiss university hospital. In: Drug Safety, 2009, vol. 32, n° 9, p. 775-85. https://archive-ouverte.unige.ch/unige:5391

196 hits

1 download

Update

Deposited on : 2010-03-10

Export document
Format :
Citation style :